Alabama, 2012

Hail and Damaging Winds in Alabama, July 5, 2012

July 5, 2012 · NWS BMX · 53 events in 16 counties and zones

General thunderstorms from the morning of Thursday, July 5, produced an outflow boundary that moved south and became the focus for convection across south central Alabama during the late afternoon hours as the airmass became unstable. In addition, an outflow boundary from a decaying mesoscale convective system (MCS) moved into north central Alabama and triggered convection which lasted through…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
53

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

General thunderstorms from the morning of Thursday, July 5, produced an outflow boundary that moved south and became the focus for convection across south central Alabama during the late afternoon hours as the airmass became unstable. In addition, an outflow boundary from a decaying mesoscale convective system (MCS) moved into north central Alabama and triggered convection which lasted through the evening and into the overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 5, 2:21 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 5, 2:21 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
321 PM CDT THU JUL 5 2012

.DISCUSSION...

FIRST ORDER OF BUSINESS IS WATCHING THE CLUSTER OF THUNDERSTORMS
HEADING SOUTHWARD OUT OF EASTERN KY. THERE ARE SEVERE THUNDERSTORM
WATCHES OUT NOT TOO FAR FROM THE CWA BORDER...AND A ROUGH AND
DIRTY TIMING PUTS THE LEADING EDGE OF THIS CLUSTER INTO OUR
NORTHEAST COUNTIES BETWEEN 7 AND 8 PM. I'VE HEDGED THE POPS HIGHER
IN THE NORTHEAST DUE TO THE POSSIBILITY OF THIS CLUSTER OF STORMS
GETTING INTO CENTRAL ALABAMA. ELSEWHERE AND OTHERWISE...STORMS
WILL BE MORE ISOLATED.

THE CENTER OF THE BIG UPPER LEVEL RIDGE THAT BROUGHT THE HEAT
WAVE TO OUR AREA OVER THE WEEKEND AND EARLY THIS WEEK HAS SHIFTED
BACK NORTHWESTWARD. THIS RIDGE IS FORECAST TO STAY TO OUR NORTH
THROUGH THE END OF THE WEEK...KEEPING US ON THE TROPICAL
EASTERLIES SIDE OF THINGS. THIS GENERALLY ALLOWS FOR AT LEAST
CLIMATOLOGICAL POPS...WITH TEMPS LOWER THAN THEY HAVE BEEN BUT
STILL AROUND/SOMEWHAT ABOVE NORMAL.

BY LATE IN THE WEEKEND INTO THE EARLY PART OF NEXT WEEK...THE
MODELS ARE IN GENERAL AGREEMENT OF A BROAD TROUGH DEVELOPING EAST
OF THE MS RIVER. THIS WOULD MODERATE TEMPS EVEN MORE...AND KEEP AT
LEAST A CHANCE OF POPS EACH AFTERNOON/EVENING.

/61/

&&

.AVIATION...
18Z TAF DISCUSSION.

OTHER THAN AN ISOLATED SHOWER THAT MOVED THROUGH TCL ABOUT AN HOUR
AGO...CURRENTLY NO THUNDERSTORM ACTIVITY IS AFFECTING ANY TAF SITE.
THE BOUNDARY THAT TRIGGERED SHOWERS AND THUNDERSTORMS THIS MORNING
WILL CONTINUE TO MOVE SOUTHWARD THROUGHOUT THE REST OF THE
AFTERNOON. THIS WILL LIKELY BE THE FOCUS FOR CONVECTION FOR THIS
AFTERNOON...ESPECIALLY FOR MGM AND TOI. STILL THINKING THAT THESE
SITES WILL HAVE THE GREATEST CHANCE FOR THUNDERSTORMS.
MEANWHILE...AN OUTFLOW FROM AN MCS TO THE NORTHEAST IS SLOWLY MOVING
TOWARD NORTHEAST ALABAMA. THIS BOUNDARY WILL TRIGGER SHOWERS AND
THUNDERSTORMS ACROSS THE NORTHERN TAF SITES. SINCE THESE
THUNDERSTORMS WILL BE DIURNALLY DRIVEN...WILL KEEP VCTS FOR THE
NORTHERN TAF SITES...AS CONFIDENCE IS NOT HIGH ENOUGH AS TO WHERE
THESE THUNDERSTORMS WILL ACTIVE MOVE. MOST OF THE ACTIVITY IS
EXPECTED TO DISSIPATE BY 04Z TONIGHT. HAVE KEPT PATCHY MVFR VIS FOR
THE NORMAL TAF SITES FOR NOW...SINCE VISIBILITIES WILL GREATLY
DEPEND ON WHERE THE THUNDERSTORMS DEVELOP AND MOVE.

73

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     73  96  74  94  74 /  50  30  20  20  20
ANNISTON    74  94  73  92  73 /  50  30  20  20  20
BIRMINGHAM  76  96  75  94  75 /  50  30  20  20  20
TUSCALOOSA  76  97  75  95  74 /  40  30  20  20  20
CALERA      75  95  75  94  74 /  40  30  20  20  20
AUBURN      75  93  74  94  74 /  40  30  20  20  20
MONTGOMERY  75  93  74  93  74 /  40  30  20  20  20
TROY        73  91  72  92  72 /  40  20  20  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 5, 11:36 AM CST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1236 PM CDT THU JUL 5 2012

ALZ011>015-017>050-061745-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1236 PM CDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR ALL OF CENTRAL
ALABAMA FROM 2 PM UNTIL 8 PM. THE MAIN THREATS FROM THESE STORMS
WILL BE DAMAGING STRAIGHT LINE WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, Jul 5, 1:59 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
259 PM CDT THU JUL 5 2012

ALZ019-052030-
CALHOUN AL-
259 PM CDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CALHOUN COUNTY UNTIL 330
PM CDT...

AT 256 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 7 MILES SOUTHEAST OF GLENCOE...OR 7 MILES NORTHWEST OF
JACKSONVILLE...MOVING SOUTH AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  JACKSONVILLE...
  ALEXANDRIA...
  WEAVER...
  SULPHUR SPRINGS...
  WELLINGTON...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3397 8573 3375 8573 3375 8595 3392 8596
      3392 8594 3391 8593 3391 8590 3394 8590
      3396 8584 3394 8574 3397 8574
TIME...MOT...LOC 1959Z 359DEG 10KT 3388 8584

MA
Special weather statement, Jul 5, 2:21 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
321 PM CDT THU JUL 5 2012

ALZ036-037-052100-
COOSA AL-TALLAPOOSA AL-
321 PM CDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TALLAPOOSA AND
NORTHEASTERN COOSA COUNTIES UNTIL 400 PM CDT...

AT 319 PM CDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
GOODWATER...MOVING SOUTHEAST AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  KELLYTON...
  HILLABEE CREEK...
  HACKNEYVILLE...

&&

LAT...LON 3296 8606 3310 8606 3310 8602 3309 8598
      3311 8597 3311 8590 3296 8583
TIME...MOT...LOC 2021Z 330DEG 5KT 3305 8598

MA
Special weather statement, Jul 5, 2:57 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
357 PM CDT THU JUL 5 2012

ALZ028-036-037-052130-
CLAY AL-COOSA AL-TALLAPOOSA AL-
357 PM CDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TALLAPOOSA...
NORTHEASTERN COOSA AND SOUTHWESTERN CLAY COUNTIES UNTIL 430 PM CDT...

AT 352 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR GOODWATER...MOVING SOUTHWEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  GOODWATER...
  KELLYTON...
  PARKDALE...
  HATCHET...
  BRADFORD...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3287 8607 3296 8630 3319 8610 3313 8592
TIME...MOT...LOC 2057Z 040DEG 7KT 3308 8606

MA
Special weather statement, Jul 5, 3:09 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
409 PM CDT THU JUL 5 2012

ALZ048-052200-
RUSSELL AL-
409 PM CDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSSELL COUNTY UNTIL
500 PM CDT...

AT 406 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR PHENIX CITY...MOVING SOUTH AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  FORT MITCHELL...
  UCHEE CREEK...
  FORT MITCHELL ACTIVITY CENTER...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3224 8492 3230 8516 3251 8504 3251 8500
      3250 8499 3246 8499 3244 8496 3241 8497
      3239 8497 3233 8500 3231 8494 3225 8489
TIME...MOT...LOC 2109Z 018DEG 4KT 3243 8496

MA
Special weather statement, Jul 5, 3:26 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
426 PM CDT THU JUL 5 2012

ALZ027-036-052215-
COOSA AL-TALLADEGA AL-
426 PM CDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALLADEGA AND NORTHERN
COOSA COUNTIES UNTIL 515 PM CDT...

AT 424 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR STEWARTVILLE...MOVING SOUTHWEST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  STEWARTVILLE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3298 8626 3309 8638 3316 8622 3313 8617
      3310 8617 3310 8612 3310 8611
TIME...MOT...LOC 2126Z 046DEG 5KT 3309 8623

MA
Special weather statement, Jul 5, 3:31 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
431 PM CDT THU JUL 5 2012

ALZ047-052215-
LEE AL-
431 PM CDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEE COUNTY UNTIL 515 PM
CDT...

AT 429 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BEANS MILL...OR 8 MILES EAST OF OPELIKA...MOVING
SOUTH AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BLEECKER...
  GRIFFEN MILL...
  BEAUREGARD...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3247 8515 3247 8533 3244 8533 3245 8544
      3271 8529 3270 8512
TIME...MOT...LOC 2131Z 011DEG 6KT 3263 8525

MA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

37 thunderstorm wind, 16 hail. Local standard time, as filed.

Hail, Russell

When
July 5, 3:38 PM CST
Where
Russell County, 1.36 mi WSW of Girard
Measured
1 in hail
Reported by
Public
Coordinates
32.440, -85.020

Hail, Blount

When
July 5, 4:05 PM CST
Where
Blount County, 0.9 mi NE of Cleveland
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.990, -86.570

Thunderstorm Wind, Lee

When
July 5, 4:22 PM CST
Where
Lee County, 1.88 mi WSW of Prince Xrd
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.490, -85.280

A few trees were reported down across southern Lee County.

Thunderstorm Wind, Blount

When
July 5, 4:30 PM CST
Where
Blount County, 0.69 mi S of Blountsville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.070, -86.580

Trees were reported down, blocking roadways in Blountsville.

Thunderstorm Wind, Blount

When
July 5, 4:30 PM CST
Where
Blount County, 1.38 mi N of Blountsville
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.100, -86.580

Several trees were reported down between Blountsville and Oneonta.

Thunderstorm Wind, Blount

When
July 5, 4:38 PM CST
Where
Blount County, 2.15 mi NNE of Rosa
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.010, -86.510

Trees were reported down in the Rosa area, blocking a roadway.

Thunderstorm Wind, Lee

When
July 5, 4:47 PM CST
Where
Lee County, 2.15 mi SSW of Auburn
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
32.590, -85.480

Thunderstorm Wind, Lee

When
July 5, 4:47 PM CST
Where
Lee County, 2.15 mi SSW of Auburn
Measured
51 kt (59 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.590, -85.480

Trees and powerlines were reported down along Interstate 85, near exit 57.

Hail, Lee

When
July 5, 4:52 PM CST
Where
Lee County, 2.15 mi SSW of Auburn
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.590, -85.480

Hail, Blount

When
July 5, 5:00 PM CST
Where
Blount County, 0.51 mi N of Hendrix
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.037, -86.451

Thunderstorm Wind, Blount

When
July 5, 5:00 PM CST to 5:15 PM CST
Where
Blount County, 0.98 mi SW of Clarence to 1.6 mi WNW of Hoods Xrds
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.072, -86.444

Numerous trees were reported down in a broken swath the began in the Royal Community and continued southward through Murphree Valley.

Thunderstorm Wind, Lee

When
July 5, 5:03 PM CST
Where
Lee County, 2.15 mi SSW of Auburn
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.590, -85.480

Trees and powerlines were downed across the city of Auburn.

Hail, St. Clair

When
July 5, 5:11 PM CST
Where
St. Clair County, 1.12 mi ENE of St Clair Spgs
Measured
1 in hail
Reported by
Public
Coordinates
33.776, -86.382

Thunderstorm Wind, St. Clair

When
July 5, 5:18 PM CST
Where
St. Clair County, 2.74 mi SE of Caldwell
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.796, -86.332

Trees and powerlines were reported down near the intersection of Highway 23 and Highway 31.

Hail, Lee

When
July 5, 5:18 PM CST
Where
Lee County, 2.15 mi SSW of Auburn
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.590, -85.480

Thunderstorm Wind, St. Clair

When
July 5, 5:23 PM CST
Where
St. Clair County, 2.79 mi N of Odenville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.720, -86.406

Trees were reported down near Low Gap Church.

Hail, St. Clair

When
July 5, 5:38 PM CST
Where
St. Clair County, 3.27 mi E of Caldwell
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
33.824, -86.313

Hail, St. Clair

When
July 5, 5:48 PM CST
Where
St. Clair County, 3.5 mi N of Whitney
Measured
0.88 in hail
Reported by
Public
Coordinates
33.920, -86.310

Hail, Shelby

When
July 5, 5:49 PM CST
Where
Shelby County, 2.37 mi NNW of Shelby Spgs
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.160, -86.720

Thunderstorm Wind, St. Clair

When
July 5, 5:52 PM CST
Where
St. Clair County, 3.5 mi N of Whitney
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.920, -86.310

Several tree limbs were blown down near Horse Pens Forty.

Thunderstorm Wind, St. Clair

When
July 5, 5:53 PM CST
Where
St. Clair County, 0.69 mi N of Wattsville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.680, -86.280

Trees were reported down in the Wattsville Community.

Hail, Shelby

When
July 5, 5:54 PM CST
Where
Shelby County, 2.97 mi ESE of Varnons
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
33.170, -86.720

Thunderstorm Wind, Macon

When
July 5, 5:58 PM CST
Where
Macon County, 3.45 mi N of Tuskegee Moton Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.520, -85.680

Powerlines were downed at the intersection of Pistol Range Road and Highway 81, south of Notasulga.

Hail, Shelby

When
July 5, 6:00 PM CST
Where
Shelby County, 1.31 mi SE of Vincent
Measured
1 in hail
Reported by
Public
Coordinates
33.368, -86.402

Thunderstorm Wind, Shelby

When
July 5, 6:05 PM CST
Where
Shelby County, 0.8 mi ENE of Dargin
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.154, -86.757

Several trees were reported down near Concord Baptist Church, two miles west of Highway 31 on County Road 22.

Hail, Chilton

When
July 5, 6:20 PM CST
Where
Chilton County, 1.5 mi NNW of Falakto
Measured
1.75 in hail
Reported by
Public
Coordinates
32.820, -86.610

Thunderstorm Wind, Bibb

When
July 5, 6:22 PM CST
Where
Bibb County, 1.68 mi ESE of Lawley
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.863, -86.942

Trees and powerlines were reported down in the Randolph and Lawley communities.

Thunderstorm Wind, Shelby

When
July 5, 6:30 PM CST
Where
Shelby County, 3.26 mi SSE of Harpersville
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
33.290, -86.420

Several trees were reported down along Klein Road, as well as a wooden business sign.

Hail, Shelby

When
July 5, 6:35 PM CST
Where
Shelby County, 0.88 mi S of Westover
Measured
0.88 in hail
Reported by
Public
Coordinates
33.337, -86.547

Thunderstorm Wind, Talladega

When
July 5, 6:35 PM CST
Where
Talladega County, 0.81 mi ENE of Childersburg
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.275, -86.357

A tree was reported down blocking Fairmont Road, as well as Cheaha Trail, in Childersburg.

Thunderstorm Wind, Cherokee

When
July 5, 6:55 PM CST
Where
Cherokee County, 2.82 mi NNE of Bomar
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.140, -85.570

Trees and powerlines were reported down on County Road 450, just north of the intersection of County Road 22 and County Road 16.

Thunderstorm Wind, Shelby

When
July 5, 7:09 PM CST
Where
Shelby County, 2.52 mi E of Pelham
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.281, -86.776

Powerlines were reported down on Kelly Drive.

Thunderstorm Wind, Cherokee

When
July 5, 7:12 PM CST
Where
Cherokee County, 2.15 mi SSW of Watson
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.300, -85.580

A tree was reported down across County Road 114, near Alabama Highway 35.

Thunderstorm Wind, Shelby

When
July 5, 7:25 PM CST
Where
Shelby County, 1.16 mi E of Calera
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
33.100, -86.750

Two large trees fell onto a driveway within the city limits of Calera.

Thunderstorm Wind, Cherokee

When
July 5, 7:27 PM CST
Where
Cherokee County, 1.72 mi E of Blaine
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.150, -85.600

Trees were reported down, blocking County Road 40.

Thunderstorm Wind, Cherokee

When
July 5, 7:31 PM CST
Where
Cherokee County, 1.5 mi NNW of Round Mtn
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.240, -85.690

Trees were reported down across County Road 136.

Thunderstorm Wind, Autauga

When
July 5, 7:32 PM CST
Where
Autauga County, 0.66 mi NNW of Statesville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.479, -86.855

A large tree was reported down, blocking a road in Statesville.

Thunderstorm Wind, Cherokee

When
July 5, 7:35 PM CST
Where
Cherokee County, 1.38 mi N of Key
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.120, -85.530

The tin on two barns was blown away near County Road 113 and County Road 34.

Thunderstorm Wind, Cherokee

When
July 5, 7:37 PM CST
Where
Cherokee County, 2.95 mi ENE of Gnatville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.990, -85.620

A security light was blown down with powerlines on County Road 31.

Hail, Dallas

When
July 5, 7:50 PM CST
Where
Dallas County, Selma Selfield Arpt
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.430, -86.950

Thunderstorm Wind, Etowah

When
July 5, 8:00 PM CST
Where
Etowah County, 1.6 mi WNW of Ballplay
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.058, -85.846

Trees were reported down along Coats Bend Road.

Thunderstorm Wind, Blount

When
July 5, 8:32 PM CST
Where
Blount County, 3.02 mi SSW of Bright Star
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.127, -86.442

Trees were reported down in Snead.

Thunderstorm Wind, Blount

When
July 5, 8:47 PM CST
Where
Blount County, 2.82 mi SSW of Champion
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.890, -86.440

Trees were reported down in the Highland Lakes Area.

Thunderstorm Wind, St. Clair

When
July 5, 8:55 PM CST
Where
St. Clair County, 3.97 mi SW of Springville
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.723, -86.509

A tree was reported down blocking one lane on Interstate 59 at mile marker 152.

Hail, St. Clair

When
July 5, 9:00 PM CST
Where
St. Clair County, 1.38 mi S of Eden
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.560, -86.320

Thunderstorm Wind, St. Clair

When
July 5, 9:09 PM CST
Where
St. Clair County, 0.86 mi SSE of Pell City
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
33.568, -86.277

Trees were reported down within the city limits of Pell City.

Thunderstorm Wind, Winston

When
July 5, 9:35 PM CST
Where
Winston County, Ashridge
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
34.230, -87.470

A few dozen trees were reported down in the Ashridge Area, including several that were down along Alabama Highway 195 near County Road 6.

Thunderstorm Wind, Winston

When
July 5, 9:45 PM CST
Where
Winston County, 2.37 mi SSW of Pleasant Hill
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.190, -87.470

Trees and powerlines were downed along County Road 55 and County Road 32.

Thunderstorm Wind, Winston

When
July 5, 9:45 PM CST
Where
Winston County, 3.64 mi SSW of Pleasant Hill
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.170, -87.470

The awning and stucco was removed at Mount Carmel Church on Highway 278.

Thunderstorm Wind, Winston

When
July 5, 9:55 PM CST
Where
Winston County, 0.69 mi N of Delmar
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.180, -87.600

A tree fell on a house in the Delmar area along County Road 28.

Thunderstorm Wind, Marion

When
July 5, 10:17 PM CST
Where
Marion County, 2.99 mi NNE of Boston
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.070, -87.750

Several small trees were reported down along Highway 129, between Highway 278 and downtown Brilliant.

Hail, St. Clair

When
July 5, 10:46 PM CST
Where
St. Clair County, 4.19 mi N of Whitney
Measured
0.88 in hail
Reported by
Public
Coordinates
33.930, -86.290

Thunderstorm Wind, Lamar

When
July 5, 10:48 PM CST
Where
Lamar County, 0.69 mi S of Crews
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.890, -88.130

Numerous trees were reported down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406082, 406083, 406084, 406086, 406087, 406085, 406089, 406090, 406095, 406091, 406092, 406093, 406097, 406098, 406158, 406096, 406159, 406160, 406162, 406161, 406163, 406164, 406538, 406539, 406540, 406544, 406543, 406545, 406546, 406547, 406548, 406549, 406550, 406552, 406553, 406556, 406558, 406554, 406559, 406562, and more.